Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS Brownsville, TX

January 9, 2020Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Jan 9, 2020, 3:55 AM CST for Cameron County, Willacy County, Texas. It took effect at Jan 9, 2020, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 3:55 AM CST (09:55 UTC)
In effect from
Jan 9, 2020, 11:00 AM CST
Expired
Jan 9, 2020, 4:00 PM CST
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS74 KBRO 090955
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
355 AM CST Thu Jan 9 2020

TXZ254>257-092200-
/O.NEW.KBRO.WI.Y.0001.200109T1700Z-200109T2200Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
355 AM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron Counties.

* WHEN...From 11 AM this morning to 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to secure light weight objects such as lawn furniture,
trash cans, and outdoor holiday decorations. Additionally,
motorists of high profile vehicles are urged to drive with care, 
especially if driving on east to west highways, highway flyovers,
bridges, and causeways.

&&

$$

LF
1 follow-up statement
261 
WWUS74 KBRO 092216
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
416 PM CST Thu Jan 9 2020

TXZ254>257-101015-
/O.EXP.KBRO.WI.Y.0001.000000T0000Z-200109T2200Z/
/O.NEW.KBRO.WI.Y.0002.200110T1500Z-200111T0200Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
416 PM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST FRIDAY...


* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron Counties.

* WHEN...From 9 AM to 8 PM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs will be blown down and a few power outages will result.

* ADDITIONAL DETAILS...Minor structural damage, such as metal
  siding, will be likely due to these high winds. Unsecured
  lightweight items, including remaining holiday decorations, 
  will blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High profile or light weight vehicles will be difficult to 
drive...especially on bridges or overpasses and in cross winds.
Secure loose items.

&&

$$

TXZ250-251-253-351-353-101015-
/O.NEW.KBRO.WI.Y.0002.200110T1500Z-200111T0200Z/
Brooks-Inland Kenedy-Southern Hidalgo-Coastal Kenedy-
Northern Hidalgo-
Including the cities of Falfurrias, Sarita, McAllen, Edinburg, 
Pharr, Mission, Weslaco, and San Manuel
416 PM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CST FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Brooks, Inland Kenedy, Southern Hidalgo, Coastal 
  Kenedy and Northern Hidalgo Counties.

* WHEN...From 9 AM to 8 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Minor structural damage, such as metal
  siding, may be possible due to these high winds. Unsecured
  lightweight items, including remaining holiday decorations,
  could blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High profile or light weight vehicles will be difficult to 
drive...especially on bridges or overpasses and in cross winds.
Secure loose items.

&&

$$

Brady

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:07 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 8, 11:07 PM CST, 4 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1107 PM CST Wed Jan 8 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION....Latest KBRO doppler radar shows a band or two of
light precipitation moving across the eastern counties of Deep
South Texas but should move north and east of the aerodromes by
the 06Z hour. Expect generally VFR conditions through the period
but a brief MVFR ceiling couldn't be completely ruled out towards
sunrise. Moderate southeasterly winds trend overnight before winds
pick up on Thursday to breezy levels with gusts around 30 knots.
Winds return to more moderate levels into Thursday night.

Brady/62

&&

.PREV DISCUSSION... /issued 542 PM CST Wed Jan 8 2020/

DISCUSSION...

Have elected to add light rain showers into the forecast through
tonight due to the current conditions and radar presentation to
the south, primarily will concentrate across the lower to mid
valley and the central portions of the northern ranchlands.

Additionally, we have also raised the wind speeds and peak wind
gust potential from Friday into Friday evening, as the latest
model guidance continues to indicate a very strong 925 mb low-
level jet of around 50 to 55 knots overhead on Friday across the
region. Wind gusts of 45 to 50 mph are expected with a few higher
wind gusts possible. Winds could be strong enough for possible
minor structural wind damage, tree damage and isolated to
scattered power outages.

Brady/62

PREV DISCUSSION... /issued 453 PM CST Wed Jan 8 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...KBRO Doppler radar shows a band of light rain moving
onshore. This precipitation is likely to affect the aerodromes
through the next few hours, especially MFE. Moderate winds are
expected tonight with windy conditions in place tomorrow. VFR is
anticipated to prevail through the next 24 hours.

PREV DISCUSSION... /issued 338 PM CST Wed Jan 8 2020/

SHORT TERM (Tonight through Thursday Night):Low pressure will be
deepening along the Rockies Front Range into the Southern Plains and
combining with strong high pressure expanding over the Mid-Atlantic
and East Coast. This results in a strengthening pressure gradient
over the Western Gulf and South Texas the next 36+ hours. Models are
all on board with increasing the southerly flow with breezy to windy
conditions developing Thursday. NAM is the strongest with surface
winds and shows a narrow band of wind advisory conditions over the
Lower Valley with other models remaining below the advisory
thresholds. Confidence is not high enough for wind advisory tomorrow
so will hold off of any issuance at this time. Along with increasing
south wind comes warmer temperatures, especially overnight, and
increasing humidity/clouds. Thursday's highs should break 80 degrees
in most locations west of the coast while lows will have a difficult
time dipping below 60-65 Tonight and 64-70 Thursday night with
overnight winds and a increase in clouds at the base of the surface
inversion at 4 to 6K feet. Rain chances remain slim to none inland
with slight chances over the Gulf waters with deepest moisture
offshore and a remaining dry layer residing between 850-500mb.

LONG TERM (Friday through Wednesday): A very robust 500mb trough
will begin to move over western Texas by Friday morning. Surface
and boundary layer winds ahead of the trough axis are expected to
dramatically increase early Friday morning. Latest forecast model
runs show a very strong low-level jet developing, with 925mb
south/south-southeast winds between 40-55 knots between 12z
Friday and 00z Saturday across much of the CWA. As a result, some
of these wind speeds will mix down to the surface during the
daytime on Friday, generating very blustery conditions. A Wind
Advisory looks likely for a majority, if not all of, Deep South
Texas. The strongest winds are expected in and across the coastal
counties, but winds will be strong across all of Southern Texas.
Models are suggesting surface sustained wind speeds between 25
and 30 knots (30 to 35 mph) starting mid-morning through the
afternoon, with gusts in excess of 45 knots (~50 mph) possible at
times in some locations.

The aforementioned trough will drag a relatively modest cold
front through the region Friday night, into early Saturday
morning. Although a moist and unstable atmosphere will be in
place across Deep South Texas, a strong elevated mix layer will
prevent severe storms from occurring. However, elevated showers
and thunderstorms will be possible along the cold front Friday
night, into Saturday morning. Once the cold front pushes through,
rain chances will diminish, as a dry and stable atmosphere advects
in. Winds will shift out of the north/northwest and become very
breezy behind the front, especially along the coast. A potential
Wind Advisory may be needed again for a few hours Saturday
morning, into the afternoon, specifically for coastal counties. At
this time, confidence is low and will be monitored over the next
couple of days. Dry air will quickly filter in behind the cold
front. Relative humidity values are expected to drop into the
teens for western portions of Deep South Texas by the afternoon
hours on Saturday. Although 20ft winds will be decreasing through
the day, there will be a few hours, late morning to early
afternoon Saturday, where wildfire concerns will be elevated. Will
pinpoint finer deals in later updates.

High pressure settles in over South Texas briefly Saturday,
before it quickly transitions northeast late Saturday night,
shifting winds back out of the southeast by Sunday morning. Benign
and tranquil conditions are expected through the middle part of
next week, with a gradual warming trend.

MARINE (Tonight through Thursday Night): The pressure gradient
across the Western Gulf and the Lower Texas coastal waters will be
on the upswing the next 36 hours as low pressure steadily deepens
over the Southern Plains combining with Eastern GoM ridging. Winds
over the outer coastal waters will feel the affects first with winds
reaching SCA levels later this evening with the near shore and
Laguna waters seeing stronger winds Thursday with SCAs likely. Seas
look to be a  little slow to respond tonight but with a steady
sustained fetch seas will have no problem reaching at least 7 feet
Thursday.

(Friday through Sunday Night): The increasing PGF associated with
the cold front from Thurs Night through Sat will maintain the
threat of strong SCA conditions for both the Bay and Gulf waters
into the weekend. The gradient will then start weakening Sun/Sun
Night as the surface ridging moves over the SE U.S. Some gusts up
to Gale Force may be possible Fri along the lower TX coastline due
to the strengthening pressure gradient.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 AM CST Thursday for GMZ170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Jan 8, 3:15 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
315 PM CST Wed Jan 8 2020

TXZ248>257-351-353-092200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
315 PM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is likely at the local beaches
Thursday through Sunday.

A Wind Advisory is possible for portions or all of Deep South
Texas and the Rio Grande Valley Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-092200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
315 PM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore from 10 PM CST tonight until
10 AM CST Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional Small Craft Advisories are possible along the Lower
Texas Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:33 PM CSTGale WarningBRO47 hr
Jan 9, 4:16 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy32 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.